In affine models of foreign exchange rate returns, the nature of cross sectional interdependence in crisis periods hinges on the tail properties of the fundamentals' distribution. If the fundamentals exhibit thin tails like the normal distribution, the dependence vanishes asymptotically; while the dependence remains in the case of heavy tailed fundamentals as in case of the Student-t distribution. The linearity of the monetary model and heavy tail distributed fundamentals are sufficient conditions for fundamentals-based repeated joint currency crises. An estimator for the extreme exchange rate interdependencies is obtained and applied to Western, Asian and Latin American currency block data.

Additional Metadata
Keywords Asymptotic dependence, Convolutions, Currency market linkages, Financial crises, Heavy tails
Persistent URL dx.doi.org/10.1016/j.jempfin.2009.09.004, hdl.handle.net/1765/19466
Citation
Hartmann, P., Straetmans, S., & de Vries, C.G.. (2010). Heavy tails and currency crises. Journal of Empirical Finance, 17(2), 241–254. doi:10.1016/j.jempfin.2009.09.004